Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 26, 2008, 5:24 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2008, 5:24 PM CDT (22:24 UTC)
- Expired
- Jun 26, 2008, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -441 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 262224 FFWMAF TXC371-270115- /O.NEW.KMAF.FF.W.0012.080626T2224Z-080627T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT THU JUN 26 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 815 PM CDT * AT 510 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING BEGINNING TO OCCUR 18 MILES SOUTH OF FORT STOCKTON ON U.S. HIGHWAY 385. DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS FALLEN ALONG U.S. HIGHWAY 385 FROM MILE MARKER 469 TO 496 IN THE LAST 2 TO 3 HOURS. * LOCATIONS IN THE WARNING INCLUDE U.S. HIGHWAY 385. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319 TIME...MOT...LOC 2218Z 180DEG 0KT 3058 10294 $$
2 follow-up statements
000 WGUS74 KMAF 262328 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 628 PM CDT THU JUN 26 2008 TXC371-270115- /O.CON.KMAF.FF.W.0012.000000T0000Z-080627T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PECOS- 628 PM CDT THU JUN 26 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH CENTRAL PECOS COUNTY... AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE RAINFALL OCCURRING ACROSS SOUTH CENTRAL PECOS COUNTY. ALTHOUGH THIS ACTIVITY CONTINUES TO WEAKEN WHILE MOVING EAST AT 15 MPH...ANY ADDITIONAL RAINFALL COMBINED WITH RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO POSE A FLASH FLOOD THREAT. THE THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING LOCATIONS...U.S. HIGHWAY 385...SOUTHERN PECOS COUNTY. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319 TIME...MOT...LOC 2318Z 300DEG 12KT 3040 10283 $$
000 WGUS74 KMAF 270109 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 809 PM CDT THU JUN 26 2008 TXC371-270117- /O.EXP.KMAF.FF.W.0012.000000T0000Z-080627T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PECOS- 809 PM CDT THU JUN 26 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM CDT FOR SOUTH CENTRAL PECOS COUNTY... AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED AND NO LONGER APPEARS CAPABLE OF CAUSING FLASH FLOODING. ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 385. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3082 10297 3068 10272 3022 10279 3050 10319 TIME...MOT...LOC 0107Z 300DEG 12KT 3022 10247 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 2:45 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 26, 2:45 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT THU JUN 26 2008 .DISCUSSION... MODELS CONTINUE TO HOLD UPPER RIDGE OVER NORTHERN MEXICO FOR THE NEXT COUPLE OF DAYS INDICATING IT TO ALTERNATELY WEAKEN THEN STRENGTHEN AS DISTURBANCES CONTINUE TO ROTATE THROUGH THE PERIPHERY. THIS WILL CONTINUE TO GIVE US CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE FORECAST AREA. AGAIN...FOR SOME LOCATIONS /MOUNTAINS AND SE NEW MEXICO/...PERSISTENCE IS THE WORD FOR ANOTHER DAY. THEN...AN UPPER LEVEL TROUGH WILL SWING THROUGH THE NORTHERN TIER OF STATES...FORCING A SURFACE FRONT OUR DIRECTION. THIS WILL ALSO INCREASE THE RAIN CHANCES ACROSS AN EVEN LARGER AREA THEN JUST THE HIGHER MOUNTAIN TERRAIN...AND SE NM WHERE MOST OF THE CONVECTION HAS BEEN INITIATING IN PREVIOUS DAYS. THIS FRONT WILL BEGIN TO MAKE ITS WAY SOUTH ON SATURDAY...AND LIKELY GENERATE ENOUGH CONVECTION TO THROW OUT SOME DECENT OUTFLOWS. THIS WILL INITIALLY TURN THE WINDS FROM THE NORTH ON SATURDAY...BUT THEY WILL LIKELY VEER BACK AROUND TO THE SOUTHEAST THROUGHOUT THE DAY BEFORE THE MAIN FRONT/REINFORCING SHOT DROPS DOWN ON SUNDAY. GIVEN THE RAIN CHANCES...CLOUD COVER...AND COOLER AIRMASS BEHIND THE FRONT...WE SHOULD SEE AN APPRECIABLE CHANGE IN AFTERNOON TEMPS OVER THE WEEKEND AND INTO EARLY NEXT WEEK. RIGHT NOW...MONDAY LOOKS TO BE THE COOL DAY WITH HIGHS IN THE UPPER 80S FOR MOST LOCATIONS. WILL CONTINUE TO SEE THE PRECIP CHANCES AS THE SHEAR AXIS LINGERS ABOUT THE FORECAST AREA THROUGH POSSIBLY MID WEEK. RIGHT NOW...ONLY WENT WITH POPS IN THE 20S DUE TO TIMING UNCERTAINTIES...HOWEVER FULLY EXPECT TO SEE SOME BETTER CHANCES IN COVERAGE WITH THIS ANTICIPATED PATTERN. THE PESKY UPPER LEVEL RIDGE CENTERED OVER NORTHERN MEXICO WILL CONTINUE TO HANG AROUND THOUGH THROUGH MUCH OF THE EXTENDED. NOTE OF INTEREST THOUGH...THE EURO...GFS...AND ETA/WRF ALL INDICATE THE HIGH WILL BEGIN TO MIGRATE NORTH TOWARDS THE FOUR CORNERS REGION TOWARDS THE END OF THE MODEL RUNS. THIS COULD INDICATE A MAJOR CHANGE IN OUR SENSIBLE WEATHER PATTERN. STAY TUNED... && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 74 100 75 96 / 30 20 20 20 CARLSBAD NM 73 101 75 100 / 30 20 20 20 DRYDEN TX 73 99 74 99 / 20 20 20 20 FORT STOCKTON TX 72 99 74 100 / 30 20 20 20 GUADALUPE PASS TX 69 96 73 100 / 30 20 20 20 HOBBS NM 69 99 72 96 / 30 20 20 20 MARFA TX 66 93 69 92 / 30 20 20 20 MIDLAND INTL AIRPORT TX 73 99 74 96 / 30 20 20 20 ODESSA TX 72 99 74 97 / 30 20 20 20 WINK TX 74 101 76 104 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 13
Hazardous weather outlook, Jun 26, 1:14 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 114 PM CDT THU JUN 26 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 114 PM CDT THU JUN 26 2008 /1214 PM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AGAIN TODAY AND TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...THE DAVIS MOUNTAINS AND STOCKTON PLATEAU. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS TO NEAR 60 MPH...HAIL...FREQUENT LIGHTNING AND HEAVY RAIN. LIGHTNING STRIKES WILL ALSO HAVE THE POTENTIAL TO START WILDFIRES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO EARLY NEXT WEEK. A FEW STORMS COULD BECOME SEVERE WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 26, 3:14 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT THU JUN 26 2008 TXZ075-262100- PECOS- 314 PM CDT THU JUN 26 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF COYANOSA AT 314 PM CDT...MOVING EAST AT 10 MPH. WIND GUSTS NEAR 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING STRIKES CAN BE EXPECTED. AREAS AFFECTED INCLUDE FARM TO MARKET ROADS 1776 AND 1450 AS WELL AS STATE HIGHWAY 18. SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:31 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jun 26, 5:42 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.